Nov 2, 2005
First of all let me thank you for being there and providing reliable no nonsense information and being a life line... I live in Canada and I am taking d4t, 3tc and Saqunavir since 1997. My CD4 used to hover around 900 until about 2.5 years ago and have been slowly declining since then (550 now)and my Viral Load is about 4500. My first question is why is this combination of drugs seem to be not common as I dont read about it anywhere? My second question is that although I seem to be tolerating this regimen well I dont like the fat loss from my face, etc (even though it is tolerable) and I am wondering if a) I should switch to another regimen b)take a Structured Treatment Interruption, or c)dont do anything?
I would really appreciate any input...I will see my doctor next week and he does not seem to have any clear idea?
Response from Dr. Young
Thanks for your post.
First off, if your viral load is confirmed above 400, it's pretty clear to me that your experiencing virologic failure of your current regimen. This is probably the cause of your declining CD4 count too. Because of this, if you were my patient, I'd obtain a resistance test (most get genotypes in your situation, I'll frequently get a combined genotype and phenotype test). On the basis of this information, a new treatment combination should be selected that has potency against whatever resistance pattern is detected.
Now as to your current regimen, it's relevant to comment that many doctors (myself included) are of a "ain't broke-don't fix" mentality. So if you've had success on this regimen for 7-8 years, that's pretty good and reason, a priori, not to change things (except for the failure noted above). The regimen itself isn't very common today for at least a couple of reasons- first, most doctors don't prescribe unboosted (without ritonavir) protease inhibitors in the current era. This is because of a growing data set that demonstrates improved potency with little or no increase in side effects. Secondly, d4T (Zerit), once thought of as a very well tolerated drug, is now unequivocally associated with excess risk of causing the very side effect that troubles you, lipoatrophy (lipodystrophy).
So what to do? I don't think answer (C) is correct. Staying on a failing treatment regimen will increase the degree of resistance and cross-resistance that is generated; potentially seriously limiting your future treatment options. Again, get a resistance test while your taking (really) your regimen. This will permit ascertaining the best set of options for your next regimen. Another option is to take a break (call it structured, if you'd like) from medications, with a planned resumption of medications some time in the not too far off future.
I hope you find this helpful. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Dry Cough An Early Sign Of HIV?
- Chills After Unprotected Vaginal Sex Worried I Have HIV
- Pain In Balls After Receiving Oral Sex Sign Of HIV AIDS
- Swollen Lymph Nodes After Unprotected Sex Without Ejaculation Worried I Have HIV
- Can Bactrim Ds Treat Chlamydia?
- Can I Catch Gonorrhea Without Having Sex?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.